Hail, Sumner
- When
- May 26, 11:59 AM CST
- Where
- Sumner County, 4.1 mi ENE of Caldwell
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.050, -97.530
Another round of late May storms produced very strong winds and damaging hail to central Kansas on both the 26th and 27th. Very large hail up to baseball size was noted along with a significant amount of flooding due to the heavy rains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Another round of late May storms produced very strong winds and damaging hail to central Kansas on both the 26th and 27th. Very large hail up to baseball size was noted along with a significant amount of flooding due to the heavy rains. These rains prolonged the localized flooding for a few days and also caused river flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 26, 11:36 AM CST, 23 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 1236 PM CDT THU MAY 26 2016 .SHORT TERM...(Today through Saturday Night) Issued at 355 AM CDT Thu May 26 2016 Forecast Headline: Severe thunderstorm potential remains high from late this afternoon thru tonight with very large hail and tornadoes the greatest threats. This Afternoon & Tonight: During the night a deep upper-deck trof was positioned over AZ. The upper trof is still expected to push slowly E across the Srn Rockies today & is still expected to experience cyclogenesis as it begins to lift very slowly NE from Nrn NM late tonight, with the upper cyclone reaching the CO/KS border early Fri Morning. As this character lifts NE sfc cyclongenesis will increase considerably as the sfc low ventures from NE NM to the TX/OK Panhandles/SE CO/SW KS region this afternoon. The ultra-high octane moisture streaming N will team with the greatly increasing deep-layer shear, both speed & directional, to trigger severe thunderstorms across most of KICT Country late this afternoon & this evening. Although it won't be quite as warm/hot yesterday, the extremely rich moisture would be more than sufficient to cause extreme destablization. CAPES will experience an adrenaline rush with SBCAPES & MLCAPES projected to reach 4,000-5,500 J/KG & primarily 3,500-4,000 J/KG, respectively & deep-layer bulk shear increasing to 40-60 KTS & an E-W sfc boundary forming near I-70, there will be supercells that'll be capable of very large hail that now is likely to reach around baseball-sized & tornadoes. Areas at greatest risk for such large hail & tornadoes would be from Southern Nebraska to nearly all of Central KS. SPC continues to assign "Enhanced Risk" to these areas but wouldn't be surprised to see them up the ante to " MODERATE Risk". Stay tuned. *Corrected risk in last line. This Weekend: With the overall pattern making very slow ewd progress, more thunderstorms will fire across the region. Although the projected instability & deep-layer shear won't be as impressive, plus the absence of a lower-deck focusing mechanism, still expect a few strong-severe thunderstorms to develop Fri Afternoon & Evening with the convection weakening Fri Night. Scattered thunderstorms will continue thru the weekend. .LONG TERM...(Sunday through Wednesday) Issued at 355 AM CDT Thu May 26 2016 The GFS & ECMWF continue to agree quite well with overall pattern with both depicting a weak zonal regime Sunday & Sunday Night. A 2nd upper-deck trof is forecast to move E & like it's predecessor it'll move slowly E & strengthen as it digs across Srn CA. A lead shortwave will eject NE, likely reaching Wrn OK & Wrn KS Sun Afternoon. As such, there'll be several rounds of thunderstorms from Sun Afternoon thru next Tue. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1232 PM CDT Thu May 26 2016 Major concern is convective potential and confidence in timing is low. Ongoing elevated showers/thunderstorms will track close to KGBD/KHUT/KICT and possibly KSLN over the first couple of hours of forecast. Stronger storms are likely mid-late afternoon, but exact location and timing is suspect. This seems most likely at KHUT/KGBD, but is possible at all sites except KCNU. IFR conditions are likely with storms with winds of 35g45kt likely. Given soupy airmass will remain in place, anticipate mvfr/ifr condition to return later tonight. -howerton && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 85 67 81 63 / 50 60 50 40 Hutchinson 85 65 82 60 / 60 60 50 40 Newton 84 65 80 62 / 60 60 50 40 ElDorado 84 66 80 64 / 60 60 50 50 Winfield-KWLD 85 67 81 64 / 50 60 50 40 Russell 85 62 82 57 / 50 50 40 40 Great Bend 86 62 83 57 / 50 50 40 30 Salina 85 65 81 61 / 60 70 50 60 McPherson 85 65 81 60 / 60 60 50 40 Coffeyville 84 68 81 66 / 50 50 60 50 Chanute 84 67 79 65 / 50 60 60 60 Iola 84 66 79 65 / 50 60 60 60 Parsons-KPPF 84 68 80 65 / 50 60 60 50 && .ICT Watches/Warnings/Advisories... None. && SHORT TERM...EPS LONG TERM...EPS AVIATION...PJH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1257 PM CDT THU MAY 26 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-271800- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1257 PM CDT THU MAY 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THE POTENTIAL FOR SEVERE THUNDERSTORMS REMAINS HIGH ACROSS CENTRAL AND EASTERN KANSAS. AREAS AT GREATEST RISK ARE ALONG AND NORTHWEST OF THE TURNPIKE...WHERE VERY LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAIN ARE EXPECTED. A FEW TORNADOES ARE ALSO POSSIBLE. FOR SOUTHEAST KANSAS...HAIL MAY BE AS LARGE AS GOLFBALLS ALONG WITH WINDS AROUND 65 MPH AND VERY HEAVY RAINS THAT MAY CAUSE FURTHER FLOODING. FLOOD WARNINGS HAVE BEEN POSTED FOR BOTH RIVER AND AREAL FLOODING. CHECK THE LATEST FLOOD STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A GOOD CHANCE OF SEVERE THUNDERSTORMS ACROSS THE REGION FRIDAY AFTERNOON AND FRIDAY NIGHT WITH HAIL UP TO GOLFBALL-SIZED AND 60 TO 70 MPH WINDS. THERE REMAINS A CHANCE OF THUNDERSTORMS...PRIMARILY ACROSS SOUTHEAST KANSAS SATURDAY AND SATURDAY NIGHT THAT MAY PRODUCE SMALL HAIL AND 40 TO 50 MPH WINDS. THE GREATER THUNDERSTORM POTENTIAL WOULD BE AREA WIDE FROM SUNDAY THRU TUESDAY. STRONG TO SEVERE THUNDERSTORMS ARE ANTICIPATED. HEAVY RAINFALL MAY RESULT IN FLOODING ALONG THE NEOSHO RIVER IN SOUTHEAST KANSAS. GIVEN THE UNCERTAINTY THROUGHOUT THE PERIOD...PLEASE CHECK LATER OUTLOOKS FOR UPDATED INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1212 PM CDT THU MAY 26 2016
KSZ091-092-261745-
HARPER KS-SUMNER KS-
1212 PM CDT THU MAY 26 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
EASTERN HARPER COUNTY IN SOUTH CENTRAL KANSAS...
WEST CENTRAL SUMNER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 1245 PM CDT
* AT 1209 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR ANTHONY...MOVING NORTHEAST AT
40 MPH.
HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 55 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
ANTHONY...HARPER...ARGONIA...MILAN...BLUFF CITY...DANVILLE...
FREEPORT AND RUNNYMEDE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3710 9808 3739 9806 3739 9799 3728 9764
3704 9792
TIME...MOT...LOC 1709Z 203DEG 34KT 3716 9794
RITZMANSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1231 PM CDT THU MAY 26 2016
KSZ082-083-092-261800-
SEDGWICK KS-KINGMAN KS-SUMNER KS-
1231 PM CDT THU MAY 26 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHEASTERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...
NORTHWESTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 100 PM CDT
* AT 1229 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR CONWAY SPRINGS...MOVING
NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 55 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
CLEARWATER...CHENEY...CONWAY SPRINGS...NORWICH...
VIOLA AND LAKE AFTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3733 9780 3738 9780 3739 9787 3767 9785
3755 9738 3729 9769
TIME...MOT...LOC 1729Z 203DEG 34KT 3738 9775
RITZMANSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1247 PM CDT THU MAY 26 2016
KSZ083-092-261815-
SEDGWICK KS-SUMNER KS-
1247 PM CDT THU MAY 26 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
NORTH CENTRAL SUMNER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 115 PM CDT
* AT 1245 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR CLEARWATER...MOVING NORTHEAST
AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 55 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
WICHITA...DERBY...HAYSVILLE...MULVANE...GODDARD...CLEARWATER...
SOUTH WICHITA...EISENHOWER NATIONAL AIRPORT...WEST WICHITA...
MCCONNELL AIR FORCE BASE AND OAKLAWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3743 9766 3773 9751 3754 9715 3752 9715
3732 9750
TIME...MOT...LOC 1745Z 216DEG 28KT 3745 9751
RITZMANSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1250 PM CDT THU MAY 26 2016 KSZ067-082-083-261815- SEDGWICK KS-KINGMAN KS-RENO KS- 1250 PM CDT THU MAY 26 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... NORTHWESTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS... NORTHEASTERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS... SOUTHEASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 115 PM CDT * AT 1248 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF CHENEY...MOVING NORTHEAST AT 60 MPH. HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... HAVEN...PRETTY PRAIRIE...ANDALE...YODER...MURDOCK...WATERLOO... CHENEY LAKE AND MT VERNON. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3757 9791 3763 9810 3802 9792 3777 9757 TIME...MOT...LOC 1748Z 224DEG 52KT 3769 9791 RITZMAN
The national radar mosaic for the moment the first event began.
61 hail, 9 flood, 8 thunderstorm wind, 1 flash flood, 1 tornado. Local standard time, as filed.
Report via facebook near Assaria.
Reported at the Greenwood cemetery.
At mile marker 28 on interstate 135.
Via Twitter in Ramona.
On the north side of McPherson.
Reported by Law Enforcement.
Quarter sized hail was also reported.
Pea sized hail was also reported.
Water was completely over highway 177 2 miles south of Bazaar.
A 24 inch tree was uprooted and several other trees with near 2 foot diameter were down in town.
Several county roads were closed due to water being 2 to 3 feet deep.
High water caused many county roads to become flooded and closed.
Water was covering many county roads making them impassable.
Several roads were closed across the county due to high water.
A considerable number of roads were closed due to water over them. Many of them due to Cow Creek flooding.
Several roads across the county were flooded. The worst were along Cow Creek in the northern sections of the county.
Several roads were closed across the county. More numerous near Salt Creek around Barnard.
Several roads in the southern half of the county were flooded and impassable.
Hail covering the ground in Caldwell.
Near 135th and Central Avenue.
Multiple reports of 3 to 6 inches of water over the roads. The usual flood locations remained under water for a considerable amount of time.
Fifty mph winds were also reported.
Very brief touchdown of 15 seconds over open country.
Nickel size hail was also reported.
Wind gust was estimated.
Reported by a trained spotter.
The report was courtesy KWCH Channel 12.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flood, Sedgwick | 2016-05-27 | 11 | Male | Outside/Open Areas | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyThe tornado archive for Kansas, 2016Warnings in Kansas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640006, 640007, 640009, 640010, 640011, 640013, 640012, 640014, 640015, 640016, 640017, 640072, 640018, 640021, 640022, 640019, 640037, 640024, 640026, 640023, 640025, 640027, 640028, 640030, 640031, 640033, 640035, 640038, 640039, 640040, 640042, 640044, 640046, 640045, 640047, 640073, 640048, 640074, 640075, 639974, and more.